Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What is the treatment for gastritis?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 1290 Questions
Hi I have never had any trouble with my stomach and acidity until two weeks ago. I believe I caught a nasty bug that only affected my gastrointestinal tract. It started off with severe pains in the gut which then ended up with severe pains in the upper abdomen. I had lots of abdominal distension and trapped wind. No diarrhoea and no vomiting. It came on abruptly and was so severe I needed morphine for the pains and ended up in Accident and emergency. They did blood tests but all that showed up at that time were slightly raised white blood cells. I have been left with severe gastric problems with a fist like tight knot pain in my stomach and excess acid. I struggle to eat or drink anything. I get lots of burping and wind pains which can radiate into my upper back. I feel out of breath walking, feel exhausted with a dull headache.i have no appetite which is unusual for me. I can feel the painful area/lump area under the diaphragm when walking and it's very tender to touch. Recently my doctor took more bloods and did stool tests and all come back negative. I did a home blood test for h pylori which was negative too. I'm currently taking a PPI to control the acid and gaviscon 3 times a day. What do you think could be the cause of these gastric problems ?
Posted Mon, 3 Feb 2014 in Digestion and Bowels
Answered by Dr. Ashish Verma 19 minutes later
Brief Answer: it is mostly gastritis with maybe pancreatitis Detailed Answer: Hi XXXXXXX Thanks for writing to XXXXXXX This is Dr. Ashish Verma, a general surgeon, answering to your query. This is acid peptic disease for sure. But as you are saying that the pain is radiating to the upper back, there is a possibility of pancreatitis also...and as ppi is not giving you makes my suspicion stronger for pancreatitis. But for that you need to get a few blood tests like serum amylase and lipase levels. You can talk with your treating doctor about this, and if he has not already done those tests, get them done, then we will see what to do next. Hope that i have answered all your queries. If you have further queries, i will be glad to answer them. Get well soon. Dr. Ashish Verma
Above answer was peer-reviewed by
Follow-up: What is the treatment for gastritis? 24 minutes later
Dear Dr XXXXXXX Thank you for your reply. The PPI has taken the edge off the pains and helped with the acid burning feeling in my stomach but the symptoms have not eased completely. My doctor did thorough blood tests but I'm not sure if he tested the serum amylase and lipase levels. Any advise as to what might have caused these issues to come on so acutely ? What other tests would you recommend ? Thanks XXXX
Answered by Dr. Ashish Verma 1 hour later
Brief Answer: serum amylase and lipase, if normal then endoscopy Detailed Answer: Hi XXXXXXX As i have told you, that you have gastritis for sure, the pain reduction is due to that. What i am suspecting that you may be having pancreatitis also. So get serum amylase and serum lipase done, these are blood tests. Check your reports, and discuss with your doctor... its just my suspicion. Further tests will depend on the results of the above tests...maybe an endoscopy will be need more if they are normal. Regards Dr. Ashish Verma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor